Kansas, 2017

Hail and Damaging Winds in Kansas, June 15, 2017

June 15, 2017 · NWS ICT · 85 events in 16 counties and zones

Widespread thunderstorms packed a strong punch for most locations across central and portions of southeast Kansas. Several wind gusts into the 70 to 80 mph range were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
85

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Widespread thunderstorms packed a strong punch for most locations across central and portions of southeast Kansas. Several wind gusts into the 70 to 80 mph range were reported. Large hail also occurred with many of these storms with several stones larger than golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 15, 1:37 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 15, 1:37 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
237 PM CDT Thu Jun 15 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 111 PM CDT Thu Jun 15 2017

There is a high likelyhood of severe weather this afternoon and
evening over much of the CWA. Strong moisture transport, high CAPE
(4500+) and strong shear (35 to 45kts bulk shear) will provide a
nearly ideal set up for severe weather this afternoon and into the
early evening. Very large hail and high winds (70-80mph) will be
likely with the strongest storms. This activity is expected wane
after sunset. Conditions will still be favorable for some
scattered showers and thunderstorms but most of the activity is
expected to end by morning. The main threat during the late
evening and overnight hours will be high winds.  Friday will be
mostly sunny and conditions will not be as conducive to
thunderstorm activity. This will make mid to upper 90s easy for
afternoon highs.

Saturday there will be a strong cap in place which will prevent
any thunderstorm activity from starting during the afternoon. Full
sun, light winds and high 850mb temperatures will make for a hot
day as many areas are likely to reach the century mark. Moisture
transport from the south will still be rather good making for a
humid day as well. This will drive heat indices into the 104 to
107 range for some areas of Southeast Kansas. While there is
plenty of moisture and shear available for thunderstorm activity
Saturday, there will be strong cap in place that will need some
significant forcing to start off thunderstorm activity despite
high CAPE and DCAPE in the region. the needed forcing will be
provided by an approaching frontal system. This front will be
coming through the CWA during the evening and overnight hours
Saturday. Showers and thunderstorms, some of which are likely to
be severe, with the main threats being high winds and very heavy
rain. Sunday the flow will switch to the northwest and
temperatures will come back down to normal.

.LONG TERM...(Monday through Thursday)
Issued at 111 PM CDT Thu Jun 15 2017

The extended range will be characterized by temperatures warming
back up to well above normal levels. However, it does appear the
next week will be rather active. Once the general flow shifts back
around to the south, moisture transport will return to the
region. Shear levels will increase and will provide a good
environment for more shower and thunderstorm activity Tuesday
night and Thursday as well. Current setup indicates there is some
severe storm potential with activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Jun 15 2017

The main hazard to aviation will be severe storm potential this
afternoon into tonight.

Initial scattered severe storm development is expected in west-
central to north-central Kansas early to mid afternoon, with an
evolution to organized clusters of severe storms by early evening,
with an east-southeastward propagation across south-
central/southeast Kansas. Storms will be likely at most terminals
by this evening, although exact timing windows are difficult to
pinpoint. RSL, GBD, SLN, HUT are likely to be affected first, then
ICT and CNU more likely this evening. Damaging winds will be the
primary hazard, with hail a secondary threat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    95  70  95  73 /  40  60  10  10
Hutchinson      96  68  95  71 /  60  70  10  10
Newton          95  69  94  72 /  50  70  10  20
ElDorado        95  69  92  73 /  30  70  10  20
Winfield-KWLD   95  70  94  74 /  40  60  10  10
Russell         97  67  97  69 /  60  40  20  20
Great Bend      97  67  97  69 /  60  40  10  10
Salina          97  69  97  73 /  70  80  20  30
McPherson       96  68  96  72 /  70  80  10  20
Coffeyville     93  71  92  74 /  20  60  10  20
Chanute         93  70  91  73 /  20  70  10  30
Iola            93  69  91  73 /  20  60  10  30
Parsons-KPPF    93  71  91  74 /  20  70  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...JMC
Hazardous weather outlook, Jun 15, 2:29 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
329 PM CDT Thu Jun 15 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
329 PM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered severe thunderstorms will continue to develop in central
Kansas between this afternoon, with initial threats of very large
hail up to baseball size and damaging winds. There is potential for
storms to merge into a cluster or two, with a southeastward
acceleration during the late afternoon and evening hours, across
south-central and southeastern Kansas. The clusters will be capable
of destructive wind gusts up to 75 mph or greater, hail to golfball
size, and torrential rainfall. A tornado cannot be ruled out with
any discrete storms this afternoon in central Kansas.

Heat index values are expected to be in the 100 to 105 degree range
this afternoon. Be sure to drink plenty of water and wear light
clothing if outdoor activity is necessary.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storms will be possible Friday night and early Saturday morning most
areas of the region. Severe weather is also likely for locations
generally along and east of I-135. High winds and very heavy rain
being the primary threat. Severe hail (1") can't be ruled out but
it is expected to be a lower threat. These storms will arrive as a
cold front comes through the region in the late afternoon and into
the overnight hours.

Heat index values are expected to be in the 100 to 105 degree range
for both Friday and Saturday area wide. Be sure to drink plenty of
water and wear light clothing if outdoor activity is necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 15, 1:31 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
231 PM CDT THU JUN 15 2017

KSZ032-152030-
Russell KS-
231 PM CDT THU JUN 15 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...

* Until 330 PM CDT

* At 224 PM CDT...National Weather Service meteorologists were
  tracking a thunderstorm over Hays...moving east at 20 mph.

This is a dangerous storm which will be capable of producing hail up
to the size of tennis balls...and wind gusts up to 70 mph.

* Locations impacted include...
  Russell, Gorham and Milberger.

Those in the path of this storm should prepare for DANGEROUS WEATHER
CONDITIONS and watch for any warnings issued for your area.

A severe thunderstorm watch remains in effect until 700 PM CDT for
central Kansas.

LAT...LON 3898 9904 3899 9884 3870 9885 3870 9904
TIME...MOT...LOC 1926Z 281DEG 16KT 3886 9921

JAKUB

The radar

The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

65 thunderstorm wind, 20 hail. Local standard time, as filed.

Hail, Lincoln

When
June 15, 2:59 PM CST to 3:00 PM CST
Where
Lincoln County, 0.87 mi SW of Sylvan Grove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.010, -98.390

Heavy rain was also reported.

Hail, Lincoln

When
June 15, 3:16 PM CST to 3:17 PM CST
Where
Lincoln County, 0.69 mi N of Vesper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -98.280

Hail, Lincoln

When
June 15, 3:24 PM CST to 3:25 PM CST
Where
Lincoln County, 2.82 mi S of Beverly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.980, -97.980

Hail, Rice

When
June 15, 3:35 PM CST to 3:36 PM CST
Where
Rice County, 7.57 mi E of Geneseo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.520, -98.010

Reported in K-4 about 8 miles east of Geneseo.

Thunderstorm Wind, Barton

When
June 15, 3:40 PM CST to 3:41 PM CST
Where
Barton County, 3.41 mi NW of Olmitz
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.550, -98.980

Reported by a trained spotter.

Hail, Barton

When
June 15, 3:52 PM CST to 3:53 PM CST
Where
Barton County, 0.54 mi E of Albert
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.450, -99.010

Hail, Barton

When
June 15, 3:59 PM CST to 4:00 PM CST
Where
Barton County, 0.54 mi E of Albert
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.450, -99.010

Hail, Barton

When
June 15, 3:59 PM CST to 4:59 PM CST
Where
Barton County, 2.27 mi WNW of Hoisington
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
38.530, -98.810

Hail, Barton

When
June 15, 4:03 PM CST to 4:04 PM CST
Where
Barton County, 3.25 mi E of Albert
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.450, -98.960

Lots of nickel hail was also mixed in.

Hail, Barton

When
June 15, 4:11 PM CST to 4:12 PM CST
Where
Barton County, 2.27 mi ENE of Heizer
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.430, -98.840

Thunderstorm Wind, Barton

When
June 15, 4:12 PM CST to 4:13 PM CST
Where
Barton County, 1.08 mi E of Pawnee Rock
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.270, -98.960

Reported by a trained spotter.

Thunderstorm Wind, Barton

When
June 15, 4:12 PM CST to 4:13 PM CST
Where
Barton County, Great Bend Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations
Coordinates
38.350, -98.850

Reading taken at the airport.

Thunderstorm Wind, McPherson

When
June 15, 4:12 PM CST to 4:13 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
38.570, -97.670

The wind measurement was recorded at Smoky Valley middle school.

Hail, Barton

When
June 15, 4:19 PM CST to 4:20 PM CST
Where
Barton County, 1.08 mi E of Pawnee Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.270, -98.960

Wind gusts to 60 mph were also reported.

Thunderstorm Wind, McPherson

When
June 15, 4:21 PM CST to 4:22 PM CST
Where
McPherson County, 1.38 mi N of Lindsborg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.600, -97.670

Right near the county line. Golf ball hail was also reported.

Hail, Barton

When
June 15, 4:21 PM CST to 4:22 PM CST
Where
Barton County, 1.08 mi E of Pawnee Rock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.270, -98.960

Hail, McPherson

When
June 15, 4:21 PM CST to 4:22 PM CST
Where
McPherson County, 1.38 mi N of Lindsborg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.600, -97.670

Along the county line. Seventy mph winds were also reported.

Thunderstorm Wind, McPherson

When
June 15, 4:23 PM CST to 4:24 PM CST
Where
McPherson County, 2.79 mi ENE of Lindsborg
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.590, -97.620

Reported by a storm Chaser.

Thunderstorm Wind, Barton

When
June 15, 4:25 PM CST to 4:26 PM CST
Where
Barton County, 1.29 mi WSW of Great Bend
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.360, -98.790

Reported by a trained spotter.

Thunderstorm Wind, McPherson

When
June 15, 4:25 PM CST to 4:26 PM CST
Where
McPherson County, 1.38 mi N of Lindsborg
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.600, -97.670

One foot in diameter tree limbs were blown down.

Thunderstorm Wind, Saline

When
June 15, 4:25 PM CST to 4:26 PM CST
Where
Saline County, 0.88 mi NW of Bridgeport
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.640, -97.610

Several semi tractor trailers were blown over on Interstate 135.

Thunderstorm Wind, Saline

When
June 15, 4:27 PM CST to 4:28 PM CST
Where
Saline County, Assaria
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.680, -97.600

Quite a bit of damage to an outbuilding. Also, several large trees were blown down.

Thunderstorm Wind, Saline

When
June 15, 4:30 PM CST to 4:31 PM CST
Where
Saline County, 0.88 mi NW of Gypsum
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.710, -97.430

This was a measured wind speed.

Hail, McPherson

When
June 15, 4:40 PM CST to 4:41 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.370, -97.660

Thunderstorm Wind, Ellsworth

When
June 15, 4:45 PM CST to 4:46 PM CST
Where
Ellsworth County, 1.76 mi WSW of Lorraine
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.560, -98.350

This was a measured wind speed.

Thunderstorm Wind, Rice

When
June 15, 4:56 PM CST to 4:57 PM CST
Where
Rice County, Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.350, -98.200

Reported by the Emergency Manager.

Hail, Rice

When
June 15, 5:04 PM CST to 5:05 PM CST
Where
Rice County, Lyons
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.350, -98.200

Hail, Rice

When
June 15, 5:22 PM CST to 5:23 PM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.210, -98.210

Thunderstorm Wind, Marion

When
June 15, 5:25 PM CST to 5:26 PM CST
Where
Marion County, Marion
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -97.020

Six to eight in tree limbs were reported down in town. Also some sporadic power outages were noted.

Thunderstorm Wind, Reno

When
June 15, 5:28 PM CST to 5:29 PM CST
Where
Reno County, 6.24 mi N of Plevna
Measured
53 kt (61 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.060, -98.310

Reported by a storm chaser.

Thunderstorm Wind, Harvey

When
June 15, 5:32 PM CST to 5:33 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.000, -97.510

Fourteen to sixteen inch tree limbs were broken off.

Thunderstorm Wind, Reno

When
June 15, 5:33 PM CST to 5:34 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.070, -97.910

A light pole was blown over at the intersection of K17 and K61.

Thunderstorm Wind, McPherson

When
June 15, 5:34 PM CST to 5:35 PM CST
Where
McPherson County, 2.57 mi ESE of Mc Pherson Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.330, -97.640

Reported by an Amateur radio operator.

Thunderstorm Wind, Reno

When
June 15, 5:39 PM CST to 5:40 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.070, -97.910

Fifty to sixty mph winds were reported at the intersection of 17th and Plum. The report came in via social media.

Thunderstorm Wind, Reno

When
June 15, 5:41 PM CST to 5:42 PM CST
Where
Reno County, 3.62 mi NNE of (Hut)hutchinson Muni
Measured
61 kt (70 mph) estimated gust
Injuries
4 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.120, -97.850

A large tree fell on a car and injured the occupants.

Thunderstorm Wind, McPherson

When
June 15, 5:44 PM CST to 5:45 PM CST
Where
McPherson County, Moundridge
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.200, -97.520

Several 4 to 6 inch tree limbs were blown down in town.

Thunderstorm Wind, Reno

When
June 15, 5:47 PM CST to 5:48 PM CST
Where
Reno County, 1.09 mi W of South Hutchinson
Measured
51 kt (59 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.030, -97.940

Reported by a storm chaser.

Thunderstorm Wind, Reno

When
June 15, 5:48 PM CST to 5:49 PM CST
Where
Reno County, 1.29 mi ENE of Hutchinson
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.080, -97.900

A tree fell onto power lines.

Thunderstorm Wind, Reno

When
June 15, 5:52 PM CST to 5:53 PM CST
Where
Reno County, (Hut)hutchinson Muni
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.870

An official measurement.

Thunderstorm Wind, Reno

When
June 15, 5:52 PM CST to 5:53 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.070, -97.910

Multiple reports of power lines being down along with several trees across town.

Thunderstorm Wind, Harvey

When
June 15, 5:54 PM CST to 5:55 PM CST
Where
Harvey County, 0.88 mi NE of Newton Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.060, -97.270

An official measurement.

Thunderstorm Wind, Reno

When
June 15, 5:58 PM CST to 5:59 PM CST
Where
Reno County, 6.22 mi N of Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.990, -97.780

Reported by the Emergency Manager.

Thunderstorm Wind, Harvey

When
June 15, 5:59 PM CST to 6:00 PM CST
Where
Harvey County, 5.63 mi N of Newton Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.130, -97.260

A semi tractor trailer was blown over on highway 50.

Thunderstorm Wind, Marion

When
June 15, 6:05 PM CST to 6:06 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.090, -96.890

This was reported along the county line.

Thunderstorm Wind, Harvey

When
June 15, 6:05 PM CST to 6:06 PM CST
Where
Harvey County, 3.42 mi NW of Annelly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.000, -97.250

This report came in via social media.

Thunderstorm Wind, Sedgwick

When
June 15, 6:07 PM CST to 6:08 PM CST
Where
Sedgwick County, 0.69 mi N of Bentley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.890, -97.520

Reported by the Emergency Manager.

Thunderstorm Wind, Sedgwick

When
June 15, 6:11 PM CST to 6:12 PM CST
Where
Sedgwick County, 0.69 mi N of Bentley
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.890, -97.520

Several tree limbs around 5 inches in diameter are blown out of trees. A power line was also pulled away from a residence.

Thunderstorm Wind, Sedgwick

When
June 15, 6:11 PM CST to 6:12 PM CST
Where
Sedgwick County, 0.55 mi W of Colwich
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.780, -97.540

Reported by the Emergency Manager.

Thunderstorm Wind, Sedgwick

When
June 15, 6:11 PM CST to 6:12 PM CST
Where
Sedgwick County, 0.69 mi N of Bentley
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.890, -97.520

Reported by the Emergency Manager.

Thunderstorm Wind, Butler

When
June 15, 6:19 PM CST to 6:20 PM CST
Where
Butler County, 3.52 mi NW of El Dorado Res
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.910, -96.860

Reported by the Emergency Manager.

Thunderstorm Wind, Sedgwick

When
June 15, 6:20 PM CST to 6:21 PM CST
Where
Sedgwick County, 0.55 mi W of Colwich
Measured
73 kt (84 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.780, -97.540

Reported by the Emergency Manager.

Thunderstorm Wind, Sedgwick

When
June 15, 6:20 PM CST to 6:21 PM CST
Where
Sedgwick County, 0.55 mi W of Colwich
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.780, -97.540

A 12 inch diameter tree was blown down along with several other smaller trees.

Thunderstorm Wind, Butler

When
June 15, 6:22 PM CST to 6:23 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.940, -97.020

Damage to a mobile home was reported to be damaged along with several trees.

Thunderstorm Wind, Butler

When
June 15, 6:31 PM CST to 6:32 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.820, -96.860

Reported by a storm chaser.

Thunderstorm Wind, Butler

When
June 15, 6:32 PM CST to 6:33 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -96.980

Several 8 inch tree limbs were blown down on the north side of town.

Thunderstorm Wind, Sedgwick

When
June 15, 6:34 PM CST to 6:35 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.660, -97.440

An official measurement.

Thunderstorm Wind, Sedgwick

When
June 15, 6:34 PM CST to 6:35 PM CST
Where
Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
37.660, -97.440

At the NWS office. A light pole was blown over in the parking lot.

Thunderstorm Wind, Sedgwick

When
June 15, 6:34 PM CST to 6:35 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.690, -97.460

Reported via social media at 29th and Tyler rd.

Thunderstorm Wind, Butler

When
June 15, 6:39 PM CST to 6:40 PM CST
Where
Butler County, 3.06 mi ENE of El Dorado Res
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.890, -96.770

A 5th wheel trailer was rolled over on the Kansas turnpike at mile marker 82.

Thunderstorm Wind, Sedgwick

When
June 15, 6:39 PM CST to 6:40 PM CST
Where
Sedgwick County, 1.76 mi NW of Maize
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.790, -97.490

Power poles were snapped by the wind at 151st street just north of K96.

Hail, Reno

When
June 15, 6:41 PM CST to 6:42 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.810, -98.430

Thunderstorm Wind, Butler

When
June 15, 6:42 PM CST to 6:43 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -96.980

A carport was blown over.

Thunderstorm Wind, Butler

When
June 15, 6:44 PM CST to 6:45 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -97.140

Nickel sized hail was also reported.

Hail, Harper

When
June 15, 6:44 PM CST to 7:04 PM CST
Where
Harper County, 6.44 mi SSE of Attica
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
37.150, -98.170

Golf ball to baseball sized hail. The golf ball sized hail fell for about 20 minutes.

Thunderstorm Wind, Sedgwick

When
June 15, 6:45 PM CST to 6:46 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.680, -97.260

The report is from 21st and Amidon.

Thunderstorm Wind, Kingman

When
June 15, 6:46 PM CST to 6:47 PM CST
Where
Kingman County, 4.84 mi N of Cunningham
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -98.430

Golf ball sized hail was also reported.

Thunderstorm Wind, Harper

When
June 15, 6:46 PM CST to 6:47 PM CST
Where
Harper County, 0.88 mi NW of Harper
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.290, -98.030

This report came in via social media.

Hail, Kingman

When
June 15, 6:46 PM CST to 6:47 PM CST
Where
Kingman County, 4.84 mi N of Cunningham
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.720, -98.430

Sixty mph winds were also reported.

Hail, Reno

When
June 15, 6:48 PM CST to 6:49 PM CST
Where
Reno County, 4.15 mi S of Turon
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.740, -98.430

Thunderstorm Wind, Sedgwick

When
June 15, 6:50 PM CST to 6:51 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.550, -97.260

The reported came in via social media.

Thunderstorm Wind, Harper

When
June 15, 6:52 PM CST to 6:53 PM CST
Where
Harper County, 0.88 mi NW of Harper
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.290, -98.030

Several 6 to 8 inch tree limbs were blown down.

Thunderstorm Wind, Harper

When
June 15, 6:52 PM CST to 6:53 PM CST
Where
Harper County, 2.65 mi NW of Harper
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.310, -98.050

Reported by a trained spotter.

Hail, Kingman

When
June 15, 6:52 PM CST to 6:53 PM CST
Where
Kingman County, 0.69 mi S of Cunningham
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.640, -98.430

Thunderstorm Wind, Cowley

When
June 15, 6:56 PM CST to 6:57 PM CST
Where
Cowley County, 5.3 mi NE of Winfield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.310, -96.920

This report was at Winfield city lake.

Thunderstorm Wind, Cowley

When
June 15, 6:56 PM CST to 6:57 PM CST
Where
Cowley County, 0.69 mi N of Udall
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.390, -97.120

Reported by the Emergency Manager.

Thunderstorm Wind, Cowley

When
June 15, 7:02 PM CST to 7:03 PM CST
Where
Cowley County, 3.22 mi SSE of Rock
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.410, -96.970

Reported at the intersection of K15 and highway 77.

Thunderstorm Wind, Kingman

When
June 15, 7:08 PM CST to 7:09 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.650, -98.110

A large tree limb was blown down on at house.

Thunderstorm Wind, Cowley

When
June 15, 7:11 PM CST to 7:12 PM CST
Where
Cowley County, 0.69 mi N of Atlanta
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.440, -96.770

Reported by the Emergency Manager.

Thunderstorm Wind, Sumner

When
June 15, 7:17 PM CST to 7:18 PM CST
Where
Sumner County, 3.3 mi E of Mayfield
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.270, -97.490

Reported by the media.

Thunderstorm Wind, Cowley

When
June 15, 7:30 PM CST to 7:31 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.160, -97.030

An official measurement.

Thunderstorm Wind, Sedgwick

When
June 15, 7:40 PM CST to 7:41 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.680, -97.260

This was reported at the KWCH studios.

Thunderstorm Wind, Cowley

When
June 15, 7:52 PM CST to 7:53 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Roof damage was reported at the middle school. An office building has a portion of its roof peeled off. Two power poles were broken and number tree limbs up to 4 inches in diameter were broken.

Thunderstorm Wind, Cowley

When
June 15, 7:53 PM CST to 7:54 PM CST
Where
Cowley County, Dexter
Measured
59 kt (68 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.180, -96.720

This was reported at Dexter High School.

Thunderstorm Wind, Cowley

When
June 15, 7:56 PM CST to 7:57 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.160, -97.030

An official measurement.

Thunderstorm Wind, Montgomery

When
June 15, 8:18 PM CST to 8:19 PM CST
Where
Montgomery County, Coffeyville Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.100, -95.570

An official measurement.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708727, 708728, 708729, 708730, 708731, 708732, 708733, 708734, 708735, 708736, 708737, 708738, 708741, 708742, 708744, 708745, 708746, 708747, 708748, 708750, 708751, 708752, 708753, 708754, 708755, 708756, 708757, 708758, 708759, 708760, 708761, 708762, 708763, 708764, 708765, 708766, 708767, 708768, 708770, 708771, and more.